Hail, Fauquier
- When
- May 15, 2:50 PM EST
- Where
- Fauquier County, Bealeton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.567, -77.767
Golfball sized hail was reported.
A large area of showers and thunderstorms containing heavy downpours moved through the region between the afternoon of the 15th and the morning of the 16th. C.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A large area of showers and thunderstorms containing heavy downpours moved through the region between the afternoon of the 15th and the morning of the 16th. The system dropped between 2 and 4 inches of rain across the western Washington D.C. suburbs which caused several low lying areas to flood. In some areas it took over 8 hours for the water to recede after the rain came to an end. One storm that moved through Fauquier and Prince William counties during the afternoon of the 15th also produced high winds and large hail. In Loudoun County, several secondary roads were flooded, including Lawson Road in Leesburg. Water also flowed over portions of Route 7. Route 50 was closed for a time by Aldie after water inundated the road. Goose Creek rose above its 12 foot bankful level at 10:45 AM on the 16th. It crested at 16.45 feet at 9:30 PM and fell below bankful stage at 5:45 AM on the 17th. The creek overflowed onto Watson Road near Evergreen Mills Road and across several other low lying areas along its banks. Numerous other small creeks and streams overflowed their banks. In Fauquier County, golfball sized hail fell in Bealton. Flooding closed several roads between Bealton and Midland. In Stafford County, officials reported a couple of road closures due to flooding. In Fairfax County, Bull Run overflowed onto Bull Run Post Office Road (Route 621) west of Centreville. Several roads were underwater in Reston. In Prince William County, trees were downed by high winds in Greenwich. Numerous roads were closed across the county, especially in the Haymarket area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 2:00 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU MAY 15 2003 SHORT TERM (TONIGHT THROUGH FRIDAY)... ...A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... LARGE AREA OF PRECIPITATION DEVELOPING FROM UPPER LOW IN KENTUCKY TOWARDS LEADING EDGE SHORTWAVE/MCS IN SOUTHWEST VIRGINIA. STRONG 925 MB THETAE ADVECTION AND ARRIVAL OF DEEP LAYER LIFT THIS EVENING WILL LEAD TO A BLOSSOMING OF PRECIPITATION OVER THE AREA. HAVE ADDED THUNDER TONIGHT DUE TO STRONG DYNAMICS/WAA AND DECENT LAPSE RATES. ALREADY HAVE THUNDERSTORMS DEVELOPING ALONG AREA OF BEST THETAE ADVECTION IN CENTRAL VIRGINIA. THE BULK OF THE RAIN EVENT IS FORECAST TO CONTINUE THROUGH EARLY FRIDAY MORNING NEAR CHO...AND THROUGH EARLY AFTERNOON NEAR THE DC/BALTIMORE METRO AREA. ALTHOUGH DRY AIR ALOFT WORKS IN LATER FRIDAY...LOW LEVEL LIFT AND MOISTURE WILL REMAIN SUFFICIENT FOR AREAS OF LIGHT RAIN AND DRIZZLE. MODELS FORECASTING NEAR 2 INCHES IN SOME LOCATIONS. RIVER STAGES ALREADY HIGH WITH LAST WEEKS RAIN...AND ADDITIONAL RAIN IS EXPECTED TO CAUSE RIVER PROBLEMS. STRONG LOW LEVEL EASTERLY FLOW SETS UP THIS EVENING...AIDING IN HIGHER QPF ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. IN ADDITION...THIS AMOUNT OF RAIN IS EXPECTED TO CAUSE PROBLEMS IN URBAN AREAS...MAINLY BASEMENT FLOODING AND WATER ON STREETS DUE TO HIGH RAIN RATES. ROGOWSKI LONG TERM (FRI NIGHT-THU) 12Z GFS AND ETA SOLNS CONT TO DEPCT HI PRES OVR NEW ENG WHCH GETS ESTBLSHD FRI. ACYCLNC SFC CONV AREA SETS UP ACRSS CWA FRI NGHT THRU MID DAY SUN. BOTH AVN AND ETA TSCT SHWNG 90-100% RH FRM SFC TO H85 THRU 18Z SUN. THIS COUPLED WITH SFC CNVRG WL GV THE REGION AREAS OF DRZL AS EVDNCED BY UVV FLD IN BOTH MDLS AOB H85 WITH DRY COND AOA H85. DRZL WL LKLY LAST LONG AND HVY ENUF TO ACTUALLY MEASURE THRU SAT NGHT THRU CWA. XPCTNG DRZL- AND LW CLDS TO END SUN MIDDAY FRM N TO S AS CONV AREA DROPS TO OUR S. THIS IS SHWN NCLY IN THE 1000-700 MB RH FIELD IN THE ETA. TRND IN ENS MOS GDNC HAD LOWER HIGHS FOR SAT AND SUN AND HIGHER LOWS FOR FRI NGHT AND SAT NGHT. WL REFLCT THIS 2-4 DEG BUMP IN FCSTS DURING THESE PDS. RMNDR OF SUN NGHT THRU TUE NGHT SHUD BE DRY FOR CWA. THEN BOTH 14/12Z ECMWF AND 15/00Z MRF ENSMBLS HAVE ON WED LOW PRES OVR QUE WITH ASSOC SFC TROF EXTNDG DWN E CST TO WK SFC LW OVR SE US. THIS WL INTRDCE SHRA/TSRA INTO OUR CWA ON WED. THU LKS DRY FOR NOW WITH SEASONABLE TEMPS WTH POST FRNTL FLO. JL .LWX... DC...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ021...VAZ025>031...VAZ037>042...VAZ050>057. WV...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES WVZ048>055. MARINE...SMALL CRAFT ADVISORY.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON. A LARGE AREA OF RAIN OVER THE EASTERN COUNTIES WILL CONTINUE TO MOVE EAST AND AWAY FROM THE AREA. SOME AREAS HAVE ALREADY REPORTED MORE THAN 2 INCHES OF RAIN IN THE PAST 24 HOURS. SEVERAL COUNTIES WERE STILL UNDER FLOOD WARNING AT LATE MORNING. THE SOIL IS SATURATED AND THE RIVERS ARE HIGH AND RISING. ANY ADDED RAINFALL TODAY WILL ONLY FURTHER AGGRAVATE THE SITUATION. .DAYS TWO THROUGH SEVEN... ANY RIVER FLOODING THAT DEVELOPS MAY CONTINUE THROUGH THE WEEKEND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT THU MAY 15 2003 ...A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY AFTERNOON... RAIN WILL BECOME LIKELY BY AFTERNOON ACROSS THE AREA...WITH POSSIBLE WIDESPREAD ACCUMULATIONS BETWEEN ONE AND TWO INCHES BY FRIDAY AFTERNOON. THE HEAVIEST RAIN WILL BE LATE THIS EVENING THROUGH EARLY FRIDAY MORNING...WITH RAINFALL TAPERING OFF THROUGH FRIDAY AFTERNOON. THE AREAS OF MOST CONCERN ARE ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AND IN URBAN AREAS...WHERE FLOODING OF BASEMENTS AND STREETS IS POSSIBLE. IN ADDITION...AREA RIVER STAGES REMAIN HIGH FROM PRECIPITATION LAST WEEK. THE FORECASTED ADDITIONAL RAINFALL MAY ALSO LEAD TO RIVER FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROGOWSKI/CPW
The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
6 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball sized hail was reported.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370685, 5370686, 5370688, 5370689, 5370690, 5370687, 5370691, 5370692.